Ohio, 2012

Damaging Winds in Ohio, August 5, 2012

August 5, 2012 · NWS ILN · 2 events in 2 counties and zones

Thunderstorms developed just ahead of a vigorous cold front across Indiana and West Central Ohio. Some of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed just ahead of a vigorous cold front across Indiana and West Central Ohio. Some of these storms became severe. The main threat from these storms was damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 5, 3:08 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 5, 3:08 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
408 AM EDT SUN AUG 5 2012

.SYNOPSIS...
THUNDERSTORMS WILL MOVE THROUGH THE REGION AHEAD OF A VIGOROUS
COLD FRONT. THE FRONT WILL PUSH EAST OF THE AREA BY TONIGHT...USHERING
IN MORE SEASONABLE TEMPERATURES AND DRY CONDITIONS FOR THE FIRST
PART OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PRE FRONTAL CONVECTION ADVANCING TOWARD FCST AREA...WITH EXPECTED
IMPACT PERIOD IN THE WEST BEFORE 10Z. BEST CHANCE FOR SEVERE
THUNDERSTORMS REMAINS GENERALLLY ALONG AND EAST OF INTERSTATE 71
AS ARRIVAL HERE COINCIDES WITH HEATING AND INCREASED INSTABILITY
AS ML CAPE VALUES INCREASE TO OVER 2000 J/KG. THIS ALONG WITH
DECENT LL LAPSE RATES CREATE A SEVERE WIND THREAT. VERY HIGH LL
MOISTURE ALSO CONTINUE THE HEAVY RAIN THREAT...THOUGH FORWARD
MOTION OF THUNDERSTORMS SHOULD LIMIT ANY FLOOD PROBLEMS TO
ISOLATED AREAS. BY 22Z...ONLY EASTERN FCST AREA CONTINUES
THUNDERSTORM THREAT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
THUNDERSTORMS WIND DOWN IN THE 09Z-12Z TIMEFRAME WITH MORE
SEASONABLE AND DRIER AIRMASS UNDER RIDGE TO INFLUENCE AREA THROUGH
WED. INCREASING CLOUDS ON WED AHEAD OF NEXT APPROACHING S/WV.
TEMPS DO NOT INCREASE SIGNIFICANTLY THROUGH THE PERIOD UNDER
MOSTLY ZONAL FLOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
IN NORTHWEST FLOW PATTERN...SURFACE HIGH PRESSURE TO BUILD INTO THE
REGION IN WAKE OF COLD FRONT MONDAY...PROVIDING DRY WEATHER AND
COOLER TEMPERATURES. EXPECT TEMPERATURES TO BE NEAR SEASONABLE
VALUES DURING THE DAY.

THE HIGH PRESSURE AREA WILL REMAIN IN CONTROL OF OUR WEATHER INTO
MID WEEK...WITH TEMPERATURES MODERATING TO ABOVE NORMAL VALUES.

NUMERICAL MODELS GENERALLY SIMILAR WITH UPPER LEVEL RIDGE PERSISTING
OVER THE WEST AND ENERGY DROPPING SE FROM S CNTRL CANADA CARVING OUT
A TROF OVER THE GREAT LAKE BY LATE WEEK. WILL INTRODUCE CHC POPS FOR
SHOWERS AND THUNDERSTORMS THURSDAY AHD OF APPROACHING SFC WAVE WITH
THE BEST THREAT LOOKING TO BE ON FRIDAY WHEN FROPA IS EXPECTED TO
PASS THRU THE OHIO VALLEY.

IN CONTD NW FLOW...SFC HIGH PRESSURE TO NOSE INTO OHIO VALLEY NEXT
WEEKEND PROVIDING DRY WEATHER AND COOLER MORE SEASONABLE
TEMPERATURES.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
COMPLEX EXITING CENTRAL OHIO AND KCMH/KLCK TAF SITES IN THE NEXT
HOUR WITH VFR HIGH CLOUDS EXPECTED IN ITS WAKE AND A RETURN TO THE
SOUTHERLY WIND DIRECTION.

UNLESS EXPLOSIVE DEVELOPMENT OCCURS IN THE NEXT HOUR OR
TWO...DISCARDING THE GFS AND EUROPEAN IN FAVOR OF A CANADIEN/NAM
BLEND APPEARS TO HAVE THE BEST RESULTS FOR THE UPCOMING CONVECTION
ALONG AND IMMEDIATELY AHEAD OF THE NEXT FRONT WHICH WILL BEGIN AT
OR SLIGHTLY AFTER DAYBREAK FOR MOST OF CWA. TRIED TO LIMIT
PREVAILING THUNDERSTORMS TO A 3-4 HOUR TIME BLOCK AND CLEARED IT
OUT VERY QUICKLY BEHIND IT. NORTHERLY WINDS SET UP AND PUSH SOME
NICELY COOLER AND DRIER AIR TO THE REGION WITH A RAPID CLEARING.

.OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...AR
AVIATION...FRANKS
Hazardous weather outlook, Aug 5, 2:44 AM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
344 AM EDT SUN AUG 5 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-060745-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
344 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

WITH THE APPROACH OF A VIGOROUS COLD FRONT INTO THE AREA
TODAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN
THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND VERY HEAVY
RAIN...WITH THE POSSIBILITY OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 5, 5:26 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
626 AM EDT SUN AUG 5 2012

INZ050-058-059-051100-
UNION IN-FAYETTE IN-WAYNE IN-
626 AM EDT SUN AUG 5 2012

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...NORTHERN FAYETTE AND
NORTHERN UNION COUNTIES THROUGH 700 AM EDT...

AT 625 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST
OF BENTONVILLE THAT WAS NEARLY STATIONARY.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHMOND...
HAGERSTOWN...FOUNTAIN CITY...DUBLIN...CENTERVILLE AND CAMBRIDGE CITY.

ALSO...MIDDLEBORO...JACKSONBURG...FRANKLIN...WILLIAMSBURG...BETHEL...
WHITEWATER...SPRING GROVE AND MOUNT AUBURN ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3980 8523 3987 8522 3988 8521 4000 8521
      4000 8481 3970 8482 3970 8530 3979 8531
Special weather statement, Aug 5, 5:29 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
629 AM EDT SUN AUG 5 2012

OHZ026-035-043-044-051115-
AUGLAIZE OH-HARDIN OH-LOGAN OH-SHELBY OH-
629 AM EDT SUN AUG 5 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...NORTHERN
LOGAN...HARDIN AND EASTERN AUGLAIZE COUNTIES THROUGH 715 AM EDT...

AT 625 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MAPLEWOOD...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LAKEVIEW...RUSSELLS
POINT...WAYNESFIELD...BELLE CENTER...ALGER...KENTON...DUNKIRK AND
FOREST.

ALSO...BLOOM CENTER...ST. JOHNS...LEWISTOWN...MCMORRAN...
HUNTSVILLE...ROUNDHEAD...NORTHWOOD AND RUSHSYLVANIA ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4082 8349 4071 8349 4071 8344 4068 8341
      4056 8341 4028 8402 4046 8422 4065 8394
      4065 8389 4069 8389 4083 8368 4082 8350
Special weather statement, Aug 5, 5:31 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
631 AM EDT SUN AUG 5 2012

INZ050-058-059-051100-
UNION IN-FAYETTE IN-WAYNE IN-
631 AM EDT SUN AUG 5 2012

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...NORTHERN FAYETTE AND
NORTHERN UNION COUNTIES THROUGH 700 AM EDT...

AT 625 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST
OF BENTONVILLE THAT WAS MOVING EAST AT 50 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHMOND...
HAGERSTOWN...FOUNTAIN CITY...DUBLIN...CENTERVILLE AND CAMBRIDGE CITY.

ALSO...MIDDLEBORO...JACKSONBURG...FRANKLIN...WILLIAMSBURG...BETHEL...
WHITEWATER...SPRING GROVE AND MOUNT AUBURN ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3980 8523 3987 8522 3988 8521 4000 8521
      4000 8481 3970 8482 3970 8530 3979 8531

The radar

The Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Auglaize

When
August 5, 5:45 AM EST to 5:49 AM EST
Where
Auglaize County, 0.52 mi E of Waynesfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.600, -83.970

One tree fell and took down a power pole that then hit the corner of a house due to thunderstorm winds.

Thunderstorm Wind, Logan

When
August 5, 5:50 AM EST to 5:54 AM EST
Where
Logan County, 1.26 mi WSW of Island View
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
40.510, -83.900

A tree was downed in the Indian Lake State Park area due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409213, 409214.